Alert archive / Georgia / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 26, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 24, 2010, 12:51 AM EDT for Columbia County, McDuffie County, Richmond County, Georgia. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2010, 12:51 AM EDT (04:51 UTC)
- Expired
- May 24, 2010, 1:11 AM EDT
- In force
- 20 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Columbia County, GA, McDuffie County, GA, Richmond County, GA
The radar
The Columbia radar (KCAE), 120 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 4.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 801 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1966 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 10:23 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, May 23, 10:23 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1023 PM EDT SUN MAY 23 2010 .SYNOPSIS... HIGH PRESSURE WILL BE CENTERED OFF THE NORTHEAST COAST WITH LOW PRESSURE OFF THE SOUTHEAST COAST THROUGH TUESDAY. THIS COMBINATION WILL RESULT IN A MOIST ONSHORE FLOW INTO THE FORECAST AREA. SOME DRYING WILL BEGIN WEDNESDAY AS THE LOW SHIFTS A LITTLE FARTHER EASTWARD. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... SHOWERS CONTINUE TO DRIFT SOUTHWARD OUT OF NORTH CAROLINA. CONDITIONS HAVE BECOME MORE STABLE LATE AT NIGHT OVER THE WESTERN AND CENTRALS PARTS OF THE CAE CWA. THINK 20 PERCENT CHANCE OF SHOWERS SHOULD SUFFICE THERE. MORE AERIAL COVERAGE IS POSSIBLE IN THE EASTERN PART AND THUNDERSTORMS ARE POSSIBLE OVERNIGHT THERE. WILL GO 30 PERCENT CHANCE IN THE EAST. WILL ISSUE UPDATED PUBLIC PRODUCTS SHORTLY. PREVIOUS DISCUSSION... EXPECT THUNDERSTORMS WILL CONTINUE INTO THE EVENING ASSOCIATED MAINLY WITH HEATING AND A WEAK SURFACE TROUGH IN THE EAST PART. THE SEA BREEZE FRONT MAY ALSO MOVE WELL INLAND. THE THUNDERSTORM CHANCE APPEARS HIGHER IN THE EAST PART BECAUSE OF THESE FEATURES. THUNDERSTORM COVERAGE WILL LIKELY REMAIN LIMITED BECAUSE OF SHALLOW MOISTURE. THE MAV AND MET MOS SUPPORT CHANCE POPS. LAPS THIS AFTERNOON INDICATES MODERATE INSTABILITY WITH LI/S AROUND -6. THIS INSTABILITY PLUS DRY AIR ALOFT AIDING DOWNDRAFTS AND WET-BULB ZERO HEIGHTS NEAR 10000 FEET SUPPORT A POSSIBILITY OF THUNDERSTORMS CONTAINING DAMAGING WIND AND HAIL. THE MODELS SHOW MOISTURE BECOMING DEEPER LATER TONIGHT AS THE ELONGATED UPPER LOW DROPS SOUTHWARD AND INTO THE AREA. DESPITE THE INCREASED MOISTURE BELIEVE THE CHANCE MOS POPS ARE REASONABLE LATE TONIGHT BECAUSE OF THE LOSS OF HEATING. THE SEVERE THREAT SHOULD DIMINISH TONIGHT BECAUSE OF DIURNAL COOLING. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... THE MODELS ARE CONSISTENT SHOWING HIGH MOISTURE MONDAY THROUGH TUESDAY ASSOCIATED WITH THE UPPER LOW NEAR THE REGION AND LOW-LEVEL ONSHORE FLOW. THE NAM AND GFS KEEP LIFT WEAK WITH MAINLY LIGHT RAINFALL AMOUNTS. CLOUDINESS SHOULD LIMIT INSTABILITY SO EXPECT MAINLY SHOWERS. HOWEVER...COLD MID-LEVEL TEMPERATURES ASSOCIATED WITH THE UPPER LOW SUPPORTS POSSIBLE THUNDERSTORMS ESPECIALLY IF BREAKS IN THE CLOUDINESS DEVELOPS. PLAN TO KEEP THUNDERSTORMS IN THE FORECAST. THE COOLER HIGH TEMPERATURE GUIDANCE APPEARS BETTER BECAUSE OF EXPECTED CLOUDINESS. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... THE GFS AND ECMWF INDICATE THE EXTENDED PERIOD WILL BE MAINLY DRY. THE MODELS SHOW THE REX BLOCK BEGINNING TO BREAK DOWN WEDNESDAY WITH THE UPPER RIDGE TO THE WEST DIRECTING A DRY NORTH TO NORTHWEST FLOW INTO THE REGION. THE LOW OFF THE COAST APPEARS TO LIFT FARTHER NORTHEAST OF THE REGION WITH DIMINISHING LOW-LEVEL MOISTURE IN THE FORECAST AREA. BESIDES HEATING...SUPPORT FOR THUNDERSTORMS APPEARS TO BE H5 DI FLUENT FLOW AND WEAK LEE-SIDE TROUGHING DURING MUCH OF THE PERIOD PLUS A POSSIBLE BACK DOOR COLD FRONT TOWARD THE END OF THE PERIOD. BELIEVE THE GFS ENSEMBLE MEAN POPS ARE THE BEST FORECAST WITH VALUES NEAR 20 PERCENT. THE ENSEMBLE MEAN TEMPERATURES SUPPORT LOWS IN THE 60S AND HIGHS MAINLY IN THE LOWER TO MIDDLE 80S EARLY...AND MIDDLE TO UPPER 80S LATE IN THE PERIOD. && .AVIATION /03Z MONDAY THROUGH FRIDAY/... VFR CONDITIONS EXPECTED THROUGH MOST OF THE PERIOD. UPPER LEVEL LOW NORTH OF THE AREA WILL SLOWLY MOVE TOWARD THE REGION THROUGH THE TAF PERIOD RESULTING IN INCREASING CHANCES OF SHRA/TSRA AFTER 24/12Z. CURRENT SEA BREEZE INTERACTIONS HAVE STRONG TSRA ALONG THE COAST WITH SOME OF THE OUTFLOWS EXPECTED TO CROSS OGB THROUGH 24/04Z...HAVE INCLUDED A TEMPO FOR THE ASSOCIATED WIND GUSTS. MODELS INDICATE SOME MVFR FOG AT OGB/AGS DURING THE EARLY MORNING HOURS...HOWEVER CONFIDENCE REMAINS LOW IN FOG SO WILL WAIT AND IF NEEDED HANDLE WITH A TEMPO GROUP AT NEXT ISSUANCE. AFTER 24/12Z UPPER LOW WILL BE THE FOCUSING MECHANISM FOR SHRA/TSRA THROUGH THE REMAINDER OF THE PERIOD...UNTIL CONFIDENCE IMPROVES IN COVERAGE AND TIMING WILL HANDLE WITH VCSH. EXTENDED AVIATION OUTLOOK...MVFR CIGS AND VSBYS WILL BE POSSIBLE MONDAY NIGHT/TUESDAY MORNING IN SHOWERS AND THUNDERSTORMS. LOWER CHANCES OF MVFR CIGS AND VSBYS WILL ALSO BE POSSIBLE TUESDAY THROUGH FRIDAY IN MAINLY DIURNAL SHOWERS AND THUNDERSTORMS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS... NEAR TERM...07 SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, May 23, 11:02 PM EDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 1102 PM EDT SUN MAY 23 2010 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-250315- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 1102 PM EDT SUN MAY 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 23, 7:08 PM EDT, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 708 PM EDT SUN MAY 23 2010 SCZ031-038-240000- CLARENDON-SUMTER- 708 PM EDT SUN MAY 23 2010 ...STRONG THUNDERSTORMS WILL AFFECT CLARENDON AND SUMTER COUNTIES... AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR STRONG THUNDERSTORMS IN SOUTHERN SUMTER COUNTY BETWEEN SUMTER AND PINEWOOD MOVING SOUTH AT 15 MPH. THESE STORMS WILL MOVE INTO NORTHERN CLARENDON COUNTY BETWEEN PAXVILLE AND MANNING IN THE NEXT 20 MINUTES. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3 3...6 7 7 2. TTH
Special weather statement, May 23, 8:20 PM EDT, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 820 PM EDT SUN MAY 23 2010 SCZ038-240115- CLARENDON- 820 PM EDT SUN MAY 23 2010 ...A STRONG THUNDERSTORM WAS AFFECTING CLARENDON COUNTY... AT 809 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR TURBEVILLE MOVING SOUTHWEST AT 20 MPH. THIS STORM WILL MOVE JUST EAST OF MANNING IN ABOUT 20 MINUTES. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3 3...6 7 7 2. TTH
Special weather statement, May 23, 10:58 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1058 PM EDT SUN MAY 23 2010 SCZ018-020-025-026-240400- EDGEFIELD-MCCORMICK-NEWBERRY-SALUDA- 1058 PM EDT SUN MAY 23 2010 ...STRONG THUNDERSTORMS WILL AFFECT EDGEFIELD...MCCORMICK...NEWBERRY AND SALUDA COUNTIES THROUGH MIDNIGHT... AT 1051 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ABOUT 10 MILES EAST OF GREENWOOD MOVING SOUTH AT 30 MPH. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3 3...6 7 7 2. TTH
Special weather statement, May 23, 11:57 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1157 PM EDT SUN MAY 23 2010 SCZ018-025-240500- EDGEFIELD-MCCORMICK- 1157 PM EDT SUN MAY 23 2010 ...STRONG THUNDERSTORMS WILL AFFECT EDGEFIELD AND MCCORMICK COUNTIES THROUGH 1 AM... AT 1151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ABOUT 15 MILES SOUTH OF GREENWOOD...MOVING SOUTH AT 20 MPH. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3 3...6 7 7 2. TTH
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 12:24 AM EDT | Severe Thunderstorm Warning | CAE | McCormick | 40 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.